The man left with & # 39; donut-shaped & # 39; holes in sight after 10 hours of recommended dose of Viagra

A man who had drunk too much of sildenafil, the active ingredient in Viagra, got & donut-shaped & # 39; spots in his sight.

After drinking a bottle of fluid used to treat erectile dysfunction, the man began to see the strange shape in the mid-1950s.

After two months he went to a doctor in Massachusetts Eye and Ear, Boston, who told him that he had problems with his retina – the light-sensitive part of the eye.

It is unknown whether the man who is not in the JAMA ophthalmological report has ever been rehabilitated because there is no treatment for the condition.

Viagra can be given on prescription and can also be purchased without a prescription. Previous research has linked an overdose of the drug to visual disturbances.

A man from Massachusetts in the mid-1950s who drank too much of sildenafil, the active ingredient in Viagra, lost his vision, according to a JAMA report

A man from Massachusetts in the mid-1950s who drank too much of sildenafil, the active ingredient in Viagra, lost his vision, according to a JAMA report

The man took about ten times the maximum recommended amount of sildenafil, according to the report, drinking 30 ml at one time.

The bottle contained 750 milligrams of the drug for erectile dysfunction, compared with the mean recommended dose of 50 mg.

After complaining about photophobia – a sensitivity to light, the inability to see in low light and the round shapes in his view, the tests confirmed that there was damage.

The retinal cells are located in the back of the eyes and turn light into messages for the brain, creating a visual perception.

WHAT OTHER LINK ARE CONNECTED WITH VIAGRA USE?

Loss of hearing

In 2011, Viagra and similar drugs with impotence were linked to hundreds of cases of sudden hearing loss around the world.

Research published in the magazine The Laryngoscope said it was not clear how long the problems persisted, but this type of hearing loss – more often due to infections and exposure to loud noise – caused permanent damage in almost a third of cases.

Skin cancer

In 2014, US researchers discovered that men who used Viagra were 84 percent more likely to develop melanoma, the most deadly form of skin cancer.

It is thought that the drug against impotence can influence the same genetic mechanism, making skin cancer more invasive.

They can not recover independently and degeneration of the cells is normally a cause of blindness.

The patient did not return for follow-up appointments, according to the report, written by the doctor who treated him, Dr. Hilary Brader.

Viagra works by increasing blood flow to the penis by inhibiting an enzyme called phosphodiesterase 5 (PDE5), which gives men an erection.

But another related enzyme, phosphodiesterase type 6 (PDE6), is also inhibited.

This is found in retinal cells, and in high doses it is believed that it causes a buildup of a molecule that is toxic to the cells, the report said.

It is not the first time that sildenafil and impaired vision have been linked.

Previous research in humans suggests that doubling the dose causes problems.

In a 2014 study, published in Experimental Eye Research, 50 percent of healthy men who took 200 mg instead of the maximum 100 mg experienced temporary visual disturbance.

Australian researchers also said that the drug after a study in mice could permanently affect the sight of men with an inherited eye condition, retinitis pigmentosa.

The most common side effects with Viagra are headache, nausea, hot flashes and dizziness.

But many men have no side effects or only mild, according to the NHS.

Dr. Brader decided to publish the case in order to keep ophthalmologists informed.

She told Live Science: "Because this is so much used medicine, I felt it was important that the ophthalmic community was aware of our findings.

I am sure that others have seen similar cases, even if the mechanism of toxicity was not as evident as in our case. & # 39;

MailOnline contacted the manufacturer of Viagra, Pfizer for comments.

Their website reports that abnormal vision, such as changes in color vision (such as a blue tint) and blurred vision, & # 39; common side effects & # 39; to be.

In rare cases, a sudden loss of vision in one or both eyes may be a sign of a serious eye problem called non-arterial anterior ischemic optic neuropathy (NAION).

.